Forum

Hair dye- tecfidera

I’ve been taking tecfidera for about 5 months. I’m losing hair but not enough for it to be noticeable to anyone else. I want to dye my hair- I’m reluctant because I’ve read lots about people losing hair on tec and yet it’s not a noted side effect, so id like to ask- has anyone experienced problems with dying hair whilst taking it? From what I’ve read, I can’t see anything but I’m worried that if it somehow effects your hair- it will all fall out :frowning:

hi emma

i started dyeing my blond hair pink when i was diagnosed because when i saw myself in a mirror i thought i was an imposter!

then pink moved to copper then ultra violet.

my hair is naturally thick and i keep it in good condition.

however i have noticed it thinning, so i told my wonderful ms nurse and asked if tecfidera could be causing it.

she said “well it’s not a known side effect but i’ll flag it up” she suggested i try biotin (but not in the large amounts used for progressive ms).

so off i went to spend a fortune at boots.

perfectil supplements for hair and plantur 39 shampoo and conditioner.

i’ve only done a few days but my hair looks shiny and healthy although still a bit thin.

the shampoo leaflet was interesting, saying that the menopause is often followed by hair loss, which is because the lack of oestrogen means testosterone takes its place and we start to lose hair.

my son has been paranoid about male pattern baldness since his teens and has shaved his gorgeous long hair off!

he was having a gripe about it the other day and i said you’re not the only one!

anyway if you can go and have a splurge in boots, try it.

maybe write a letter to santa asking for it!

carole x

I’m on baclofen and tizanidine. Went to hairdresser for cut and colour, can’t colour myself anymore.

Hair came out about 2 shades darker. Hairdresser couldn’t understand it.Until he asked about any medication. Mystery sorted.

I know what shade I need and wrote it down.

Hair thinning but think due to menopause.

x

I’ve been on Tec for two and a half years. And colouring my hair for much longer. I wouldn’t say that I’ve experienced any hair loss. It does tend to be dry and when it’s due for a cut and colour (which I do every six weeks) I can look a bit like the mad woman in the attic if it’s windy! I had it done yesterday so it looks a bit more ‘groomed’ today!

Louise x

Sorry, this will be no help at all. I used to be a Ladies Hairdresser when I left school with Robert Fielding in Regent Street some 50 years ago. Passed my City and Guilds and Hairdressers Registration exams.

In those days, must have changed by now; they used a very strong drug called Toluene diamine. Whatever you do always just behind your ear; paint a very small patch of skin with the dye your due to use. No reaction after 30 minutes; go ahead; if you do please do not attempt to use it.

George

Hi everyone, thanks for your replies. It’s just a worry, not knowing what may happen. I done the test patch behind the ear, it felt hot and my daughter told me it went red. I dont want to be stuck with my ever growing greys but i also dont want to suffer a reaction. From what you say- most people don’t suffer as a tec side effect but I was just airing cautious. Still losing hair washing/brushing it so who knows what chemicals will do!

Hi Emmakay,

Please; I cannot state this too highly, DO NOT USE THAT DYE. I have seen people with a reaction when they dyed their whole head and it’s nasty.

On saying that another dye might be OK; always do a patch test.

George

I suggest brushing your hair a bit less often or more gently. Get it cut a bit shorter and maybe restyled so you don’t have to worry too much about what you’re doing to make the hair fall out so much. Maybe use a more gentle shampoo.

Personally I’ve decided to go grey gracelessly. (Since I’m not exactly graceful!)

And I’d go along with George’s warning. Don’t use a hair dye that’s given you a skin reaction. Imagine what it’ll do to your whole head. And being bald with scabs all over your skull won’t be pretty.

Sue

Scabs are only the half of it, you may end up looking like the Elephant Man.

Don’t forget something like Henna is not allergic, but it’s red.

I’ve just seen these replies- thanks so much

I’ve not used the dye, to be honest (stupid I know) I didn’t used to bother with the patch test, but I’m much more cautious/ sensible now.

I dont brush my hair too much but I will certainly but a softer brush and see if that helps

thank you

Denman brushes are best; if you have long hair there’s that untangling brush from Dragon’s Den

Just had a brain-wave, do you perm your hair also?

This uses a strong drug called Ammonium Thyoglycolate (spelling may be wrong); it is on the PH scale at 7.5 so only slightly ammonia, This is a very strong compound for hair; over-treatment can lead to hair falling out; breaking off.

George